Hail, Reagan
- When
- May 20, 2:40 PM CST to 2:45 PM CST
- Where
- Reagan County, 6 mi NE of Stiles
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.461, -101.508
An upper trough was over the western United States with southwest upper level winds over West Texas. A cold front was pushing southward through the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper trough was over the western United States with southwest upper level winds over West Texas. A cold front was pushing southward through the Permian Basin. Instability was good along and ahead of the front. These conditions allowed for thunderstorms with large hail to develop from the southern Permian Basin south to the Big Bend area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 20, 1:41 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT Wed May 20 2015 .DISCUSSION... The active weather pattern will continue through the remainder of the week under persistent SW flow aloft thanks to continued upper troughing over the western ConUS. Currently have a cold front slowly sinking south toward the Pecos River Valley this afternoon with temperatures generally in the 60s across much of SE NM and the Permian Basin thanks to abundant cloud cover and cold air advection. To the south, plenty of heating and moisture has resulted in increased instability across these areas and we already have some elevated convection developing just to the north of the front and strong to severe storms across the Lower Trans Pecos/Big Bend area. Relatively strong instability and 0-6km bulk shear pushing 40kt across southern areas would continue to support strong to severe thunderstorms through the afternoon and early evening. And much like the last couple of days, storms will be capable of producing large hail, damaging winds, heavy rainfall and not to mention the potential for a tornado or two. Shower and thunderstorm activity is forecast to spread across the region overnight into Thursday morning. Moist, easterly/upslope flow will persist through the day Thursday as a midlevel shortwave moves overhead in SW flow aloft, providing some upper forcing for ascent. Forecast models continue to hold onto widespread QPF Thursday into Friday and so remains the concern for flooding and flash flooding potential through Friday morning. May get a bit of a break Friday afternoon as no noticeable upper forcing is currently evident. Meanwhile, the upper trough to the west will begin its slow progression eastward with notable height falls overspreading the region Friday night into Saturday, providing upper forcing for ascent through much of the weekend. Highest rain chances will be across the eastern half of the CWA, where higher moisture resides. Rain chances finally shift east Sunday evening as the ua trough axis moves to the east and weak upper ridging takes over through the beginning of next week. This would likely bring us a short period of dry weather before SW flow aloft and rain chances return mid week. High temperatures will be much cooler tomorrow with highs ranging from near 60 across the far north to near 80 across the Big Bend. A warming trend is expected Friday through the weekend with near normal temperatures expected by early next week. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 55 62 54 78 / 50 60 60 40 BIG SPRING TX 56 64 57 79 / 50 50 60 40 CARLSBAD NM 56 65 55 83 / 50 70 60 20 DRYDEN TX 68 78 67 87 / 50 50 60 30 FORT STOCKTON TX 61 71 62 86 / 50 60 60 20 GUADALUPE PASS TX 54 63 55 80 / 40 60 50 10 HOBBS NM 53 60 52 76 / 40 60 60 40 MARFA TX 55 74 54 85 / 40 60 50 20 MIDLAND INTL AIRPORT TX 56 63 57 80 / 50 60 60 40 ODESSA TX 56 64 57 80 / 50 60 60 40 WINK TX 59 68 59 85 / 50 60 60 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27/99 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CDT WED MAY 20 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 234 PM CDT WED MAY 20 2015 /134 PM MDT WED MAY 20 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...MAINLY ACROSS THE SOUTHERN PERMIAN BASIN AND LOWER TRANS PECOS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...INCREASING THE LIKELIHOOD OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE WEEKEND...ESPECIALLY THURSDAY AND THURSDAY NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE...ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP...ESPECIALLY THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 AM CDT WED MAY 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 E BAKERSFIELD 30.89N 102.27W
05/19/2015 E1.25 INCH PECOS TX TRAINED SPOTTER
NICKEL TO SLIGHTLY LARGER THAN QUARTER-SIZE HAIL FELL
&&
AHASICSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 119 PM CDT WED MAY 20 2015 TXZ081-201900- BIG BEND AREA- 119 PM CDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 200 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY AT 119 PM CDT...MOVING SOUTH AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3018 10288 2991 10280 2991 10315 3019 10316 TIME...MOT...LOC 1819Z 359DEG 6KT 3010 10303
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 321 PM CDT WED MAY 20 2015 TXZ080-081-202045- MARFA PLATEAU-BIG BEND AREA- 321 PM CDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 345 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF ELEPHANT MOUNTAIN AT 321 PM CDT...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3022 10363 2987 10339 2976 10397 2996 10409 TIME...MOT...LOC 2021Z 240DEG 9KT 2991 10386
The Midland/Odessa radar (KMAF), 84 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576093, 576097.